Couldn't find what you looking for?

TRY OUR SEARCH!


I have a problem that my doctor decided to treat with medicine called Atenolol. He said it would help us to treat high blood pressure and angina by relaxing the blood vessels. I understood this allows blood and oxygen to circulate more freely around the body, lowering blood pressure. He also explained to me it will reduce the strain on the heart and reducing the risk of angina occurring. However, I have heard I should not eat grapefruit while taking Atenolol, so I want to hear if that is true.

Loading...


Usually, problem as you reported are treated with combination medicine, which contains Atenolol and Nifedipine. You should know that Atenolol belongs to the group of medicines known as Beta-blockers. Nifedipine belongs to the group of medicines known as Calcium Channel Blockers. The preparation that is made of two of those is available in modified release capsule form. This means the medicine is released slowly over the day to give an even effect. Before taking any medicines, as well as with Atenolol, you should check with your pharmacist which medicines are safe for you to take alongside this medicine. Important fact that someone already told you is that you should not drink grapefruit juice while you are being treated with this medicine. However, only Nifedipine interacts with grapefruit juice, so you should avoid this. That is why I think you should take care about this, and avoid and grapefruit and grapefruit juice while you take Atenolol. Also, check your blood glucose levels regularly as this preparation can affect the levels of sugar in your blood.
Reply

Loading...

The comment did not state why one should not consume grapefruit while taking atenolol, i.e. what side effect(s) will occur?
Reply

Loading...

There are substances in grapefruit that can interfere with the way your body absorbs and breaks down (metabolizes) certain drugs. This interference allows a higher amount of the drug than usual to circulate in your bloodstream, which can occasionally result in serious or life-threatening adverse reactions.



As little as one glass of grapefruit juice (8 oz. or 250 mL) can cause an increased blood drug level and the effects can last for three days or more. Therefore, even if you drink the juice in the morning and do not take your medication until bedtime, the level of the drug in your blood could still be affected.



The effects vary from one person to another, from one drug to another, and from one grapefruit juice preparation to another. This results in an unpredictable increase in blood drug level, which in some cases can cause serious effects.
Reply

Loading...


Thank you 'schiner' excellent answer. I take atenelol and eat lots of grapefriut! Red ruby, is my fav!....but I guess I should rethink it and talk to a Doc, so thanks again. Cudos......;)
Reply

Loading...